Loading....
Coupon Accepted Successfully!

Psychiatry

Open Flashcards

Schizophrenia and Other Psychosis

Question
57 out of 57
 

A 30 years old female patient was started with haloperidol therapy for schizophrenia. After 3-4 days he complained of severe spasm of neck, backache, abnormal involuntary movement of the upper limb and abnormal face configuration on one side for the past 2 hours. What is the likely diagnosis?

(AIPG 2011)



A Akathisia
B Serotonin syndrome

C Acute dystonia
D Tardive dyskinesia

Ans. C Acute dystonia.

(Ref. Kaplan & Sadock’s Synopsis of Psychiatry. Xth Edition.Chapter 13. Pg.No 490. also Pg. 277).

A

Akathisia

1. Akathisia is a movement disorder that is often a side effect of certain psychiatric drugs. People with akathisia are unable to sit or keep still, complain of restlessness, fidget, rock from foot to foot, and pace. Akathisia is sometimes called “restless legs syndrome.

2. The drugs that can cause akathisia are most often used to treat patients with schizophrenia or mental retardation (MR).

3. This study will evaluate akathisia in both schizophrenic and MR patients who either have long-term akathisia or who are starting treatment with psychiatric drugs.

B

Serotonin syndrome

Hyperstimulation of serotonin receptors

•Typical clinical presentation of fever, altered mental status, neuromuscular hyperactivity and autonomic dysfunction

•AMS ranging from agitation, confusion, delirium, drowsy and coma

•N-M activity ranging from restlessness, tremor, myoclonus and hypereflexia

•AD ranging from labile blood pressure, tachycardia, tachypnea, mydriasis, nausea, vomiting, tearing, salivation, abdominal pain and diarrhea

• Onset usually hours after increase in dose or addition of another medication that increases serotonin levels. Clinical course without complications after stopping offending drug s is 24-48 hours.

Associated with 10-20% mortality in severe cases.

•Complications include hyperthermia, lactic acidosis, rhabdomyolsis, renal failure, liver failure, ARDS and DIC.

Dantrolene is also useful in neuroleptic malignant syndrome and drug-induced hyperthermia and may be helpful in serotonin syndrome and thyrotoxicosis.

C

Acute dystonia

Acute onset spasm of neck, backache, abnormal involuntary movement of the upper limb and abnormal face configuration on one side after haloperidol therapy initiation is diagnostic of Acute drug-induced dystoniA.

D

Tardive dyskinesia

· Tardive dyskinesia, as the name implies, is a late-occurring syndrome of abnormal choreoathetoid movements. It is the most important unwanted effect of antipsychotic drugs.

· It has been proposed that it is caused by a relative cholinergic deficiency secondary to supersensitivity of dopamine receptors in the caudate-putamen.

· The prevalence varies enormously, but tardive dyskinesia is estimated to have occurred in 20–40% of chronically treated patients before the introduction of the newer atypical antipsychotics.

· Early recognition is important, since advanced cases may be difficult to reverse.

· Any patient with tardive dyskinesia treated with a typical antipsychotic drug or possibly risperidone or paliperidone should be switched to quetiapine or clozapine, the atypicals with the least likelihood of causing tardive dyskinesia. Many treatments have been proposed, but their evaluation is confounded by the fact that the course of the disorder is variable and sometimes self-limited.

· Reduction in dosage may also be considered. Most authorities agree that the first step should be to discontinue or reduce the dose of the current antipsychotic agent or switch to one of the newer atypical agents.

· A logical second step would be to eliminate all drugs with central anticholinergic action, particularly anti parkinsonism drugs and tricyclic antidepressants. These two steps are often enough to bring about improvement.

· If they fail, the addition of diazepam in doses as high as 30–40 mg/d may add to the improvement by enhancing GABAergic activity.

Acute Dystonic Reactions

Clinical Presentation

a. Patient has usually taken a neuroleptic drug either for treatment of a psychiatric disorder, as an antiemetic or as a substance of abuse.

b. Dystonic reactions occur within 6 hours of ingestion and up to the first week after exposure to the offending drug.

c. Children are more susceptible than adults, occurring twice as often in males.

d. Characteristic motor spasms include:

Drugs implicated:

Antipsychotics Antiemetics

Phenothiazines (e.g. Prochlorperazine) Prochlorperazine

Butyrophenones (e.g. Haloperidol) Metoclopramide

Thioxanthenes (e.g. Thiothixene)

Immediate Management

a. Airway stabilisation to prevent respiratory compromise. O2

b. IV access

c. Treat with centrally acting anticholinergic:

i. Benztropine 1-2mg IV bolus or

ii. Procyclidine 5-10mg IV bolus repeated in 20minutes (max. dose 20mg)

iii. Dramatic resolution of symptoms occurs within 5 minutes and complete resolution usually within 15 minutes.

d. Diazepam 5-10mg IV bolus repeated at regular intervals may help in cases of dystonic reactions not amenable to adequate doses of anticholinergic medication.

e. A s/e called Akathisia, involving an inner sense of restlessness and anxiety in addition to increased motor activity, may also be more common, particularly during the first week of treatment.

f. One more concern is the risk of "serotonin syndrome," thought to result from hyperstimulation of brainstem 5HT1A receptors and characterized by myoclonus, agitation, abdominal cramping, hyperpyrexia, hypertension, and potentially death.

Schizophrenia and Other Psychosis Flashcard List

57 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)
32)
33)
34)
35)
36)
37)
38)
39)
40)
41)
42)
43)
44)
45)
46)
47)
48)
49)
50)
51)
52)
53)
54)
55)
56)
57)